Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 1998, 8:56 PM CDT for Howard County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1998, 8:56 PM CDT (01:56 UTC)
- Expired
- May 26, 1998, 10:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Howard County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2356 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS1 KMAF 270157 RRA SVRMAF TXC227-270300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 856 PM CDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN NORTHWESTERN TEXAS * UNTIL 1000 PM CDT * AT 853 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST OF BIG SPRING OR 7 MILES SOUTHEAST OF COAHOMA MOVING EAST AT 5 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...MAINLY SOUTH OF INTERSTATE 20. ALSO REDEVELOPMENT IS OCCURRING IN THE SOUTHWEST HOWARD COUNTY NEAR LOMAX. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GPM/GNM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:59 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, May 26, 1:59 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 159 PM CDT TUE MAY 26 1998 18Z SFC ANALYSIS SHOWS MOIST SELY FLOW DOMINATING MUCH OF FA WITH OUTFLOW BOUNDARY EXTENDING FROM JAL NM-N KMAF-GARDEN CITY. DRYLINE REMAINS OVER EXTREME WRN CWA BUT SHOWING SUBTLE SIGNS OF MIXING EWD (KGDP DEWPOINT 46F DOWN FROM 53F). HOWEVER...DO NOT EXPECT IT TO MIX TO FAR E TODAY GIVEN DEPTH OF MOISTURE E OF THE MOUNTAINS (KMAF 12Z SOUNDING SATURATED TO 800 MB). KMAF 88D VWP INDICATING SELY WINDS FROM SFC TO 11K FT MSL WITH SLIGHT WAA INDICATED BETWEEN 11- 15K FT (LIMIT OF SCATTERERS). WV LOOP SHOWS MID/HIGH LEVEL SUBSIDENCE CONTINUING OVER FA WITH LATEST VISIBLE IMAGE INDICATING CUMULUS FIELD OVER MUCH OF THE CWA. MODELS IN GOOD AGREEMENT IN DEVELOPING H5 RIDGE (PERHAPS TOO FAST) OVER FA NEXT 18-24 HOURS IN RESPONSE TO STRONG LOW OVER PACIFIC NW. IN THE INTERIM... ATMOSPHERE BECOMING PRIMED FOR THUNDERSTORM DEVELOPMENT OVER MUCH OF CWA AS ABUNDANT LOW LEVEL MOISTURE CONTINUES TO ADVECT OVER THE AREA FROM THE GULF OF MEXICO. IN ADDITION...SPORADIC POCKETS OF LIFT (QVEC CONV 850-300 MB)...MAINLY SRN PORTION OF FA...AND WEAK PVA OVER WRN FA AND NUMEROUS SFC BOUNDARIES (DRYLINE AND OUTFLOW BOUNDARIES) SHOULD PROVIDE FOR WDLY SCT TO SCT THUNDERSTORMS OVER CWA LATE THIS AFTN AND EVENING. BELIEVE GREATEST THREAT WILL BE HEAVY RAINFALL (KMAF 12Z SOUNDING PW 1.00) AS STEERING WINDS REMAIN FAIRLY LIGHT (10-20 KNOTS). HOWEVER...WOULD NOT RULE OUT PULSE SEVERE STORMS WITH CAPES APPROACHING 4000 J/KG AND MINUS 10 TO MINUS 14 LI/S. LATER TONIGHT MAY SEE PATCHY LOW CLOUDS SERN PORTIONS GIVEN UPSLOPE WINDS. FOR WEDNESDAY...IF ABOVE RIDGE DEVELOPS...IT MAY DECREASE THUNDERSTORM CHANCES SLIGHTLY OVER THE FA. AS FOR TEMPERATURES...WILL LEAN CLOSER TO PERSISTENCE WITH A TOUCH OF GUIDANCE AS SEE LITTLE CHANGE IN WX PATTERN NEXT 24 TO 36 HOURS. MAF 65/92 21 CNM 62/93 21 MRF 52/89 21 P07 70/90 21 TWE/BF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 63 min |
| May 26, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 52 min |
| May 26, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 49 min |
| May 26, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 64 min |
| May 26, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 61 min |
| May 26, 8:08 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 47 min |
| May 26, 8:21 PM CDT | Flash Flood Warning | MAF | Andrews | 2 hr |
| May 26, 8:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| May 26, 9:33 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| May 26, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 63 min |
| May 26, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| May 26, 11:29 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.